How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Dan B. Your Own Question
Dr. Dan B.
Dr. Dan B., Board Certified Ophthalmologist
Category: Eye
Satisfied Customers: 3343
Experience:  Eye surgeon experienced in cataracts, glaucoma, retina & neuro-ophthalmology
Type Your Eye Question Here...
Dr. Dan B. is online now
A new question is answered every 9 seconds

My eyes burn,and then water heavily. When I put in VISINE

Resolved Question:

My eyes burn,and then water heavily. When I put in VISINE it burns even more. My eyes have been red for days
Submitted: 4 years ago.
Category: Eye
Expert:  Dr. Dan B. replied 4 years ago.

Doctor DanB : Hello and thanks for your question. Are you available to chat?

not really, Iam travelling..

Doctor DanB : Do you have mattering or caking of your eyelashes in the morning?


Doctor DanB : How long have these symptoms been happening?

about a month,

Doctor DanB : Does the Visine drop you've been using have a redness reliever chemical in it?


Doctor DanB : Blepharitis / redness reliever drops I suspect that you have some inflammation in your eyelids which causes this burning, itching, redness, and irritation.  This inflammation is called blepharitis; it is very common, not a severe problem, and can be controlled if some simple daily treatments are applied.  Let me address this in a minute.  First let me say that I think that the eye drops you are using are, unfortunately, now also part of the problem. These get-the-red-out drops are useful to decrease redness in an eye on a short-term basis; however, when they are used chronically, over many weeks to months, the eyes can get habituated to them, and more and more of the drop is required to keep the eye from being red.  For this reason, I think it is appropriate only to use those kinds of drops for a few days at a time only.  I think the blepharitis is the reason why the eye was red to begin with and it probably still is significantly affecting the eye, but the redness reliever drops are also keeping the eye red.  To that end... I would recommend stopping the redness-reliever drops right now.  Even with starting the treatments I'm going to explain to you for blepharitis, because the redness-reliever drop has been used for so long, it will take awhile for the effects of the drops to "wash out", so to speak.  By awhile I mean that it may take 4-6 weeks for the eyes to stop being so red after having stopped these drops.  Second, In order to treat blepharitis, everyday in the morning you should do two things: 1. hot compresses and 2. eyelid scrubs. You should do hot compresses for 5-10 minutes over each eye at the same time. It should be as hot as you can tolerate without burning your skin, massaging the eyelids while they are on there. Then, use either commercially available preparations or a dilute baby shampoo solution to scrub your eyelashes on all 4 eyelids. The commercially available preparations are called Ocusoft or Sterilid which are both over-the-counter eyelash scrubbing treatments. These cost more money but are quicker to use. Otherwise, the cheaper alternative is the dilute baby shampoo (4-5 drops Johnson's shampoo in 1/4 cup warm water), you will take the wipe (or dip a qtip in the dilute baby shampoo solution) and use that to scrub right on the eyelashes of each eyelid for 15 seconds. That will take 60 seconds when done to all 4 eyelids. The scrubbing is done right on the eyelid margin, where the eyelashes come out. After that, just splash some water on the eyes and you're done. It does take about 3-4 weeks of doing this consistently every day before it really kicks in, so don't stop it thinking it's not working. Also the eyes are still significantly dry during this 3-4 weeks so use the artificial tears you bought 4x/day in both eyes (one drop per application). After 4 weeks you should be able to start tapering off of the tears to as you need them.  Any artificial tear without this redness-reliever chemical in them should be fine; some brand name examples that my patients like using are Refresh, Systane, Blink, Optive.  Just doing the artificial tears, hot compresses and eyelid scrubs alone would likely start to help you after three or 4 weeks--but remember it could take this long of doing it everyday before you see a significant effect, so don't stop it thinking it's not working. There are many reasons for dry eye besides blepharitis that one person can have at the same time. If you are a person that doesn't make their own tears very well, then you may also benefit from a prescription drop called Restasis, which actually modulates a person's immune system to help them make more of their own tears. This drop actually requires constant usage on a daily basis for up to 10-12 weeks before its effect kicks in (takes awhile to change the immune response in the body).  You may also need an antibiotic/steroid combination drop if the inflammation has not significantly calmed down after 2-3 weeks.
Doctor DanB : Does that make sense?

.yes ,thank you, XXXXX XXXXX going to start right any

Dr. Dan B. and other Eye Specialists are ready to help you